New Jersey, 2001

Flood and Damaging Wind in New Jersey, August 4, 2001

August 4, 2001 · NWS PHI · 2 events in 1 county or zone

A thunderstorm produced a wet microburst that knocked over numerous large trees in Pennsauken. The same thunderstorm also produced heavy rain throughout most of the western half of Camden County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A thunderstorm produced a wet microburst that knocked over numerous large trees in Pennsauken. The same thunderstorm also produced heavy rain throughout most of the western half of Camden County. Storm totals ranged from 1 to 2 inches, most of which fell in about an hour. Poor drainage flooding was reported in Audubon, Cherry Hill, Collingswood, Haddon Township and Pennsauken. The worst flooding occurred in Pennsauken with up to three feet of water in some basements. Storm totals included 1.90 inches in Pennsauken and 1.02 inches in Cherry Hill. No serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 4, 1:58 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 4, 1:58 PM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
258 PM EDT SAT AUG 4 2001

WEAK FNT/TROF LIES ACRS NE PA BACK TO ABT S CNTRL PA.  FNT SHUD CONT
TO SLOWLY MOV TWD THE SE BUT SHUD EVENTUALLY DISSIPATE LT TNGT OR
SUN. MEANWHILE...H5 TROF/UP LOW JUST E OF TIDEWATER VA AREA SHUD MOV
SLOWLY TWD THE NE THRU SUN. FA WL BE ON NRN FLO OF RETREATING TROF
INTO NEW ENGLAND. MSTR SHUD HAVE DRIED UP AND DON'T REALLY EXPECT
ANY PRECIP ON SUN.  WON'T BE SURPRISED IF SOME CNVCTN POPS UP IN SRN
AREAS...BUT WL LEAVE OUT FOR NOW.  BY LATER SUN...H5 RDG FROM W
BEGINS TO BLD INTO AREA AND SOME ABV NRM TEMPS AND HUMIDITY XPCTD
FOR NXT WEEK.  ALL QUIET ON THE MARINE.

FCSTID = 14
MPO   63  83  66  86 /  40  10   0   0
ABE   66  87  68  89 /  40  10   0   0
RDG   66  87  68  89 /  40  10   0   0
PHL   70  89  72  92 /  50  10   0   0
12N   63  85  66  87 /  40  10   0   0
SMQ   68  88  70  90 /  50  10   0   0
TTN   67  87  67  90 /  50  10   0   0
MIV   67  86  69  89 /  50  10   0  10
ACY   67  85  69  80 /  50  10   0  10
ILG   67  87  67  90 /  50  10   0   0
DOV   69  87  71  90 /  50  10  10  10
GED   69  87  71  90 /  50  10  10  10
ESN   6M9  87  71  90 /  50  10  10  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

JWH

In the hours before

Special weather statement, Aug 4, 3:56 PM EST, 2 hours 54 minutes before
NJZ009-010-015-050500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 PM EDT SAT AUG 4 2001

...VERY HEAVY RAIN...

AN AREA OF HEAVY RAIN WAS MOVING VERY SLOWLY THROUGH NORTHERN
HUNTERDON...AND NORTHERN SOMERSET COUNTIES OF NEW JERSEY. THE
RAIN WILL FALL AT A RATE OF TWO INCHES AN HOUR IN SOME SECTIONS
OVER THE NEXT HOUR AND CAUSE FLOODING OVER PARTS OF HIGHWAY 78.

THE RAIN WILL CONTINUE TO MOVE SLOWLY SOUTH AND INTO THE REMAINDER
OF HUNTERDON AND SOMERSET COUNTIES...AND MAY REACH INTO MERCER
COUNTIES.

SOME SMALL STREAMS MAY ALSO SHOW RISES OVER THE NEXT COUPLE OF
HOURS. MOTORISTS ARE ADVISED NOT TO CROSS HIGHWAYS THAT ARE
FLOODED.
$$

EBERWINE

The radar

The Philadelphia radar (KDIX), 56 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Camden

When
August 4, 6:50 PM EST
Where
Camden County, Pennsauken
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
39.950, -75.067

Flood, Camden

When
August 4, 7:00 PM EST
Where
Camden County, Pennsauken
Reported by
BROADCAST MEDIA
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266686, 5266687.